ROBIN L. DAVIS, Pharm.D.; ARNOLD L. SMITH, M.D.; JEFFREY R. KOUP, Pharm.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Rapid infusion of vancomycin is associated with a potentially hazardous reaction known as the "red man's syndrome," characterized by a decrease in blood pressure that may or may not be accompanied by an erythematous rash over the face, neck, upper trunk, and upper arms (1-3). Initially, this reaction may be mistaken for an allergy, but infusions given over 30 to 60 minutes are usually well tolerated (2), even in persons who have had the reaction after more rapidly infused doses (1). This report describes five cases of the "red man's syndrome" that occurred during the slow administration
DAVIS RL, SMITH AL, KOUP JR. The "Red Man's Syndrome" and Slow Infusion of Vancomycin. Ann Intern Med. 1986;104:285–286. doi: https://doi.org/10.7326/0003-4819-104-2-285_2
Download citation file:
Published: Ann Intern Med. 1986;104(2):285-286.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use